Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Austin/San Antonio, TX

October 25, 20218 counties in Texas

NWS Austin/San Antonio, TX issued this fire weather watch at Oct 25, 2021, 2:20 PM CDT for 8 counties in Texas. It took effect at Oct 27, 2021, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2021, 2:20 PM CDT (19:20 UTC)
In effect from
Oct 27, 2021, 10:00 AM CDT
Expired
Oct 26, 2021, 1:49 PM CDT
In force
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 22 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS84 KEWX 251920
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
220 PM CDT Mon Oct 25 2021

...Critical Fire Weather Conditions Expected Wednesday across
Portions of Southern Edwards Plateau and Rio Grande...

.Strong northwest winds and dry air will filter into the region behind
a cold front Wednesday morning. By afternoon sustained 20 ft winds of
20-25 mph will be occurring near the Rio Grande, with the potential 
for gusts 30 to 40 mph. Minimum RH values in the teens are forecast
during the gusty northwest winds. This region has missed the heavier
rainfall of recent systems, and the bulk of the rainfall with this
front should occur just to the northeast. Therefore there is a
high potential for critical fire weather conditions to occur.

TXZ183-184-202-203-217>219-228-261100-
/O.NEW.KEWX.FW.A.0003.211027T1500Z-211028T0000Z/
Val Verde-Edwards-Kinney-Uvalde-Maverick-Zavala-Frio-Dimmit-
220 PM CDT Mon Oct 25 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OD THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE...

The National Weather Service in Austin/San Antonio has issued a
Fire Weather Watch for wind and low relative humidity, which is
in effect from Wednesday morning through Wednesday evening.

* WINDS...Northwest 20 to 25 mph with gusts 30 to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread very
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
993 
WWUS84 KEWX 261158
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
658 AM CDT Tue Oct 26 2021

TXZ183-184-202-203-217>219-228-270600-
/O.CON.KEWX.FW.A.0003.211027T1500Z-211028T0000Z/
Val Verde-Edwards-Kinney-Uvalde-Maverick-Zavala-Frio-Dimmit-
658 AM CDT Tue Oct 26 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OD THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE...

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread very 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
431 
WWUS84 KEWX 261849
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
149 PM CDT Tue Oct 26 2021

...RED FLAG WARNING WILL BE IN EFFECT FROM LATE WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
PORTIONS OF THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS...

.Strong northwest winds and dry air will filter into the region behind
a cold front tomorrow morning. By afternoon sustained 20 ft winds
of 20-25 mph will be occurring near the Rio Grande, with the 
potential for gusts 30 to 40 mph. Minimum RH values in the teens 
are forecast during the gusty northwest winds. This region has 
missed the heavier rainfall of recent systems, and the bulk of the
rainfall with this front should occur just to the northeast. 
Therefore critical fire weather conditions are forecast to occur.

TXZ183-184-202-203-217>219-228-271100-
/O.UPG.KEWX.FW.A.0003.211027T1500Z-211028T0000Z/
/O.NEW.KEWX.FW.W.0004.211027T1500Z-211028T0000Z/
Val Verde-Edwards-Kinney-Uvalde-Maverick-Zavala-Frio-Dimmit-
149 PM CDT Tue Oct 26 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE SOUTHERN 
EDWARDS PLATEAU AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 7 PM CDT Wednesday. The Fire Weather Watch
is no longer in effect.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop will likely spread very 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this fire weather watch went out at Oct 25, 12:09 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 25, 12:09 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1209 PM CDT Mon Oct 25 2021

.AVIATION...

Sites have returned to VFR early this afternoon except at AUS where
clearing skies will work in over the next hour. Southerly winds
(southeasterly at DRT) will remain light today at below 10 knots.
With the moist airmass remaining in place tonight, IFR cigs will
develop at the I-35 sites by around 09-10Z and some fog is also
possible. At DRT, MVFR is more likely but IFR cannot be ruled out.
Improvement will likely be slow on Tuesday with VFR potentially not
returning until 18Z. Wind speeds will increase around that time as
well.

&&

PREV DISCUSSION... /ISSUED 246 AM CDT Mon Oct 25 2021/

SHORT TERM (Today through Tuesday)...
Overnight low level winds could remain a little more south-
southwesterly into the late morning hours which could leave less
coverage of late morning cloudiness and western counties near the
Rio Grande remaining cloud free. Near I-35 and just east, early AM
directional wind convergence and the lightness of winds may
contribute to a few pockets of dense fog, so we'll be watching that
over the next few hours for any potential needs for an advisory. By
midday, few clouds should remain to hold back a warm afternoon
heating as a good mixing day will lead to some downsloping off the
higher terrain of Mexico. Record high temperatures will be
challenged or exceeded for our climate sites along the I-35 corridor
and within about 4 degrees of the record at DRT. Please see the
climate section below for the details. Another warm night is
expected Monday night with lows in the mid 60s to lower 70s. A
slightly more steady onshore wind tonight should not completely
eliminate the potential for fog, but should make for only light
lowerings of visibility.

Over the eastern Pacific Hurricane Rick is about to slam into the
southern coast of Mexico, but unlike the prior tropical storm event
that brought heavy rains to Texas on 10/13-14, this one is more
insulated by topography and also a temporary ridging pattern over
Mexico into TX. A small amount of dynamics and elevated moisture
could lead to a few streamer showers over mainly eastern counties as
an upstream trough begins to break down the upper ridge over TX by
Tuesday afternoon. Pwat values rise into the 1.5 to 1.7 range
Tuesday afternoon and some mid level vorticity moving across the
area at the time may be just enough for a thunderstorm or two over
the Coastal Prairies. Confidence is poor on this feature, and so PoPs
and QPF values for Tuesday afternoon remain suppressed to lower than
most of the guidance blends. Some strong convection is forecast to
begin forming over West Central TX late Tuesday afternoon, but no
impacts are expected over our NW counties through 00Z.

CLIMATE...
October 25th records, current forecast high temperature:
Austin Bergstrom....92 in 1950, forecast 91
Austin Camp Mabry...91 in 1992, forecast 93
Del Rio.............99 in 2010, forecast 95
San Antonio.........91 in 2010, forecast 92

LONG TERM (Tuesday Night through Sunday)...
At the beginning of the long-term forecast Tuesday night a deep
trough axis will be moving through the Central Plains. At the same
time a dryline south of the expected surface low near the OK/KS
border will move moving through West Texas. The dryline is expected
to move through South-Central Texas after midnight before the cold
front eventually catches the dryline and moves southeast of the area
by the mid-morning hours on Wednesday. Ahead of the surface
boundaries, the atmosphere should have a decent CAP in place as
south/southwest winds in the low-levels of the atmosphere bring warm
air off the Mexican mountains into South-Central Texas. The CAP will
need to be lifted/erode for convection to develop. This looks most
likely to occur to our north as the best forcing for ascent will be
in closer proximity to the center of the trough with the best lift
over Oklahoma and North Texas. Farther south into our area, the CAP
should weaken enough to get some shower and storm activity, but
intensity will likely be minimized with the effects of the CAP. The
latest Day 2 severe weather outlook has an enhanced risk of severe
storms well to our north with a slight risk for the northern fringe
of the Hill Country with much of the remainder of the area in a
marginal risk. This seems reasonable as the best chances for severe
weather will be in Oklahoma and North Texas where the best forcing is
expected to be located. If any storms do become rooted at the
surface and are able to freely convect in our area, the most likely
hazards would be damaging winds and large hail.

After storms exit the region by the late morning hours on Wednesday,
the focus will then shift to fire weather concerns and the
possibility of needing a Wind Advisory Wednesday afternoon. Winds
behind the front Wednesday afternoon will be from the northwest
with sustained speeds up to 25-30 mph in the western areas to 15-25
for the remainder of the CWA. Gusts will be even higher than the
sustained speeds. In addition, afternoon humidity values will be
below 20 percent for the Rio Grande Counties and a Red Flag Warning
may be needed there, especially is that area does not receive
appreciable rainfall from the Tuesday night system.

Temperatures behind the front will be back near climatological
normals for highs with highs in the 70s and 80s. Low temperatures
will also be much cooler with minimum temperatures in the 40s and
50s. An early look at the trick or treat forecast looks to be more of
a treat than a trick. Temperatures will likely be in the lower to
middle 70s for much of the area, dropping into the 60s by 9 PM with
mostly clear skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  86  67  79  55 /   0  -   80  50   0
Austin Bergstrom Intl Airport  69  87  67  79  53 /   0  -   70  50   0
New Braunfels Muni Airport     69  87  67  81  53 /   0  -   60  50   0
Burnet Muni Airport            69  85  64  76  53 /   0  -   90  20   0
Del Rio Intl Airport           73  91  69  83  55 /   0  -   20   0   0
Georgetown Muni Airport        69  86  66  78  53 /   0  -   80  40   0
Hondo Muni Airport             69  88  66  83  52 /  -   -   50  -    0
San Marcos Muni Airport        69  87  67  80  53 /   0  -   70  60   0
La Grange - Fayette Regional   72  88  70  81  55 /   0  20  30  80   0
San Antonio Intl Airport       71  86  68  80  57 /   0  10  60  30   0
Stinson Muni Airport           73  89  70  84  57 /  -   10  40  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...76
Decision Support...Morris
Hazardous weather outlook, Oct 25, 11:05 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1105 AM CDT Mon Oct 25 2021

TXZ171>173-183>194-202>209-217>225-228-261615-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1105 AM CDT Mon Oct 25 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An upper level disturbance and cold front will bring chances of
showers and thunderstorms Tuesday night into Wednesday morning.
There is a Marginal to Slight risk of strong to severe storms,
with hail and damaging winds the primary threats.

Strong winds and low humidities behind the cold front may bring
near critical fire weather conditions to western areas Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Fire Weather Watches in Texas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.